Arkansas, 2025

Damaging Wind in Arkansas, May 24, 2025

May 24, 2025 · NWS MEG · 1 event in 1 county or zone

A decaying mesoscale convective system entered the region during the overnight hours, bringing showers and thunderstorms across the Mid-South. A weakening shortwave and just enough instability supported a rogue severe storm, which produced wind damage across eastern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A decaying mesoscale convective system entered the region during the overnight hours, bringing showers and thunderstorms across the Mid-South. A weakening shortwave and just enough instability supported a rogue severe storm, which produced wind damage across eastern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 23, 10:44 PM CST, 2 hours earlier. Its key messages:

  • Updated at 1137 PM CDT Fri May 23 2025
  • Multiple rounds of showers and thunderstorms expected by Friday night and continuing into next week, with some strong to severe thunderstorms and heavy rainfall.
  • Rainfall totals will likely fall between 2 to 4 inches, with some locations closer to 4 to 5 inches by Tuesday night.
  • Mild temperatures will continue through the remainder of the week and into next week.
Area forecast discussion, May 23, 10:44 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Memphis TN
1144 PM CDT Fri May 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1137 PM CDT Fri May 23 2025

- Multiple rounds of showers and thunderstorms expected by Friday
  night and continuing into next week, with some strong to severe
  thunderstorms and heavy rainfall.

- Rainfall totals will likely fall between 2 to 4 inches, with
  some locations closer to 4 to 5 inches by Tuesday night.

- Mild temperatures will continue through the remainder of the
  week and into next week.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri May 23 2025

Temperatures remain on the cooler side for the last full week of
May, with temperatures currently spanning the 70s. Some clouds
have begun to filter into the area, with northwesterly flow aloft.
Should remain dry through the remainder of the afternoon and at
least the first half of the evening, with thunderstorm chances
increasing around to after midnight. A decaying MCS is expected
to enter the region late tonight, bringing our first of multiple
waves of showers and thunderstorms across the Mid-South.
Instability is expected to creep up through the evening, with
1,000 J/kg MUCAPE across the southwestern half of the CWA by
midnight. While the shortwave is expected to be losing strength
as it approaches the area, there could be enough ingredients for
an isolated strong to severe thunderstorm to continue generally
west of the Mississippi River. Main concerns would be damaging
winds gusts and hail. This messy and repeating pattern is expected
to continue each day from Saturday through at least Monday,
potentially into Tuesday. As such, at least some portion of the
Mid-South is outlooked by SPC through Sunday and I would not be
surprised if an outlook is eventually issued for Monday. Each day,
this does appear to be a highly conditional threat with damaging
winds and hail as the main concerns. The better ingredients are
generally in the slight risk outlooked areas, but some of the
better forcing could remain to the northwest. This appears to be a
scenario where most storms will likely remain sub-severe, but if
a storm does over perform it will have the potential to turn
severe quickly and would likely remain severe across the CWA.

In terms of the heavy rainfall threat over the next few days, will
say that I was on the fence with a Flood Watch for a portion of
the area. While guidance does suggest that one could be needed by
Sunday through Tuesday AM, do think any flooding potential would
fall outside of the next 36 hours despite the rainfall beginning
then. As such, have held off on issuing any Flood Watch products
for the area currently, but they could be needed in later forecast
packages. Right now most guidance is highlighting 2-4+ inches
across the Mid-South, with a 40-60% chance of exceeding 4 inches
mainly across NE AR, the MO Bootheel, and portions of West TN. The
caveat to all of this is that these totals are from Friday night
through Tuesday, essentially a 96 hour rainfall total. If these
amounts were to fall in 24 to 48 hours, my concern levels would be
much higher. Given that most guidance does suggest that there
will be breaks between the heavier waves and with 1 and 3 hr FFG
in the 2 to 3 inch range, think we will be able to manage the
higher rainfall amounts. Now, if trends indicate more training or
some more convective banding, this would certainly increase the
threat, but do think the better set up remains to our west to
northwest at this point.

Weak, upper-level ridging will begin to develop by the middle of
next week and persist to the end of the week. This will keep much
of the Mid-South in a cooler, but somewhat muggy pattern to finish
out the current forecast period. Given the SW flow, wouldn't be
surprised if high temperatures begin to creep back into the 80s,
but that will ultimately depend on our PoPs as higher PoPs could
ultimately undercut those values.

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Fri May 23 2025

A complex of storms will move into the region from the NW
and affect JBR, MEM, and MKL through the early morning hours.
Mainly SHRAs with embedded TSRA will prevail with lowering CIGs.

All sites will see TSRA by the afternoon hours with MVFR and IFR
conditions developing areawide. Tempos were added for highest
confidence on site. Some uncertainty remains as to how long low
CIGs/VSBYs will persist, but the trend appears to be IFR for now
as winds go light and easterly.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CMA
AVIATION...AC3

In the hours before

Special weather statement, May 24, 12:22 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 AM CDT Sat May 24 2025

ARZ027-028-036-TNZ048-049-088-240645-
Poinsett AR-Mississippi AR-Crittenden AR-Tipton TN-Lauderdale TN-
Shelby TN-
122 AM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN POINSETT...SOUTHWESTERN
MISSISSIPPI...NORTHERN CRITTENDEN...CENTRAL TIPTON...SOUTHWESTERN
LAUDERDALE AND NORTHWESTERN SHELBY COUNTIES THROUGH 145 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lepanto, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Payneway, Burlison, Dimple, Eastview, Booker, Lennie, Deckerville,
Evadale, Menesha, Etowah, Marked Tree, Grider, Hampson Archaeological
Museum State Park, Carson Lake, Osceola, Rotan, Locke, Chilson, Alto,
and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 9033 3570 9029 3574 9029 3579 9022
      3565 8961 3520 9017 3540 9050 3544 9051
      3544 9057 3547 9062
TIME...MOT...LOC 0622Z 293DEG 39KT 3562 9028

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AEH

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
May 24, 12:44 AM CST to 12:49 AM CST
Where
Mississippi County, Wilson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.570, -90.050

Multiple large trees down in Wilson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261529.